Acetaminophen is one of the most common pain relievers out there, and you probably have some in your medicine cabinet as we speak. Unfortunately, it’s very dangerous for dogs! Below, your vet Washington DC fills you in on acetaminophen poisoning in our canine companions.
Symptoms of Poisoning
The symptoms of acetaminophen toxicity present themselves within a few hours of ingestion, and they include discolored gums, drooling, dark or discolored urine, appetite loss, abdominal pain, vomiting, and—without treatment—coma and even death.
If you know or suspect that your dog has ingested acetaminophen, rush Fido to the emergency room. The stomach may be flushed, or vomiting might be induced. Activated charcoal is sometimes given to absorb the remaining toxin. In the most severe cases, a blood transfusion might be necessary. Pets recovering from acetaminophen poisoning will probably need fluid therapy and other supportive measures.
Prevent the Problem
Clearly, it’s easiest and safest to prevent poisoning in the first place. This is as simple as restricting Fido’s access to any and all medications, including acetaminophen. When giving your dog his own medications, follow dosing instructions to the letter.
To learn more about dog toxins, contact your vets Washington, DC.